Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 6, 1998, 9:27 PM CST for Pecos County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 1998, 9:27 PM CST (03:27 UTC)
- Expired
- Mar 6, 1998, 10:15 PM CST
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
630 WUUS1 KMAF 070328 RRA SVRMAF TXC371-070415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 927 PM CST FRI MAR 6 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...EASTERN PECOS COUNTY AT 925 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 26 MILES SOUTHWEST OF RANKIN OR 14 MILES WEST OF IRAAN MOVING EAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE...IRAAN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. GPM/RSB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 9:21 PM CST, 6 minutes earlier.
Area forecast discussion, Mar 6, 9:21 PM CST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 921 PM CST FRI MAR 6 1998 A STORMY NITE ACROSS THE SRN PARTS OF THE CWA...WITH A FEW RADAR INDICATED SVR STORMS NOTED OVER PECOS AND CROCKETT CNTIES. LATEST STLT AND RADAR ANIMATIONS WAS SHOWING THE CNVTN INCRG IN COVERAGE OVER THE REGION...AS OF 03Z FROM NE OF CNM...TO THE MTNS. THE STRONGEST STORMS WERE NOTED OVER ERN PECOS...CROCKETT CNTY AND APRCHG REAGAN CNTY. THESE STORM WERE ASSOC WITH A SPEED MAX NEARING THE REGION. A LOOK AT THE 21Z RUC SUG ANOTHER BATCH OF PCPN SHUD BE MOVING OVER THE CNTL PERMIAN BASIN OVERNIGHT. WITH CAA ALOFT...INSTABILITY SHUD CONTINUE WITH THE THREAT OF SVR STORMS CONTINUING THRU 2AM. POPS MAY HAVE TO BE RAISED FOR SERN NM WITH ON-GOING ACTIVITY. ZONES FOR TX HAVE BEEN UPDATED. THANKS LBB...SJT...AND SPC FOR COORDINATION. RB/JP
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 7:50 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 45 min |
| Mar 6, 8:36 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Mar 6, 9:14 PM CST | Severe Thunderstorm Warning | MAF | Reagan | 41 min |
| Mar 6, 10:02 PM CST | Severe Thunderstorm Warning | MAF | Reagan | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.